Characterization of Seizures Induced by Acute and Repeated Exposure to TetramethylenedisulfotetramineJournal of Pharmacology and Experimental Therapeutics (2012)
AbstractTetramethylenedisulfotetramine (tetramine; TETS) is a potent convulsant poison that is considered to be a chemical threat agent. To provide a basis for the investigation of antidotes for TETS-induced seizures, we characterized the convulsant activity of TETS in mice and rats when administered by the intraperitoneal, intravenous, oral and intraventricular routes as a single acute dose and with repeated sublethal doses. In mice, parenteral and oral TETS caused immobility, myoclonic body jerks, clonic seizures of the forelimbs and/or hindlimbs, tonic seizures and death. The CD50 values for clonic and tonic seizures following oral administration were 0.11 and 0.22 mg/kg, respectively. Intraventricular administration of TETS (5-100 μg) in rats also caused clonic-tonic seizures and death. In mice, repeated sublethal doses of TETS at intervals of 2, 24, and 48 h failed to result in the development of persistent enhanced seizure responsivity ("kindling") as was observed with repeated pentylenetetrazol treatment. In mice, sublethal doses of TETS that produced clonic seizures did not cause observable structural brain damage as assessed with routine histology and Fluoro-Jade B staining 7 days after treatment. However, 1 to 3 days following a single convulsant dose of TETS the expression of glial fibrillary acidic protein, an astrocyte marker, and ionized calcium binding adaptor molecule 1, a microglia marker, were markedly increased in cortex and hippocampus. Although TETS doses that are compatible with survival are not associated with overt evidence of cellular injury or neurodegeneration, there is transient reactive astrocytosis and microglial activation, indicating that brain inflammatory responses are provoked.
Publication DateMay, 2012
Citation InformationDorota Zolkowska, Christopher N Banks, Ashish Dhir, Bora Inceoglu, et al.. "Characterization of Seizures Induced by Acute and Repeated Exposure to Tetramethylenedisulfotetramine" Journal of Pharmacology and Experimental Therapeutics Vol. 341 Iss. 2 (2012)
Available at: http://works.bepress.com/michael_rogawski/46/